NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
Can Aricept cause sudden abnormal behavior in someone. My mother began exhibiting headaches, memory loss and confusion over the past couple of months. A week ago, Mother was diagnosed with dementia and prescribed Aricept. Mother took her first dose on Thursday night. Early Friday morning, Mother went off the deep end and began exhibiting extreme behavioral changes, i.e. pulling her clothes all out of her closet and onto the floor, wanting to go home, being belligerent, paranoia, etc. Can this be due to the medication?
There can be many causes for your mother's behavior: infection, inflammation, metabolic conditions, toxic conditions, dementia, among others. Any new medication is a possible cause. While Aricept usually does not cause this type of behavior, it is always possible in certain individuals. It is best to have her reevaluated as soon as possible to look for alternative causes.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University